It's nearly 12 months since I was diagnosed with PMR. I was put on 20mg with no warnings of side effects and left on that dose until an appointment with a rheumatologist three months latter, with no direction or advice about tapering during that wait.
I'm currently taking 9 mg but getting to that dose has been traumatic. The rheumatic pain completely disappeared within weeks of starting the pred and has not recurred since. My problems have been a completely disabling fatigue and more importantly a profound effect on my personality with bouts of extreme depression.
My rheumatologist advises that I need to continue to taper by one mg/ month and that as the dose reduces , so will the fatigue and the depression. Despite daily meditation, I'm finding it increasingly difficult to deal with the depression. I've been prescribed antidepressants by my GP, but I'm reluctant to take them. My main problem is that I know that I must decrease my steroids but each time I taper ( I'm using the very slow method, spreading the 1mg drop over 1month) the drop will trigger a period of extreme depression.
The steroids are causing the depression but steroid withdrawal makes it worse. I wonder if I should continue the slow withdrawal, maybe accepting the antidepressants to help me through or try 1mg drops and increase the rate at which I'm tapering to get off the steroids more quickly? I would appreciate any advice.
Yes I do feel quite sorry for myself at the moment but I try to keep a saying in my mind that my mother was fond of, "this too will pass!"